Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Memphis, TN

February 22, 2019Calhoun County, Pontotoc County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 22, 2019, 1:23 AM CST for Calhoun County, Pontotoc County, Yalobusha County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2019, 1:23 AM CST (07:23 UTC)
Expired
Feb 22, 2019, 4:30 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Pontotoc County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 7.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WGUS54 KMEG 220723
FFWMEG
MSC013-115-161-221030-
/O.NEW.KMEG.FF.W.0005.190222T0723Z-190222T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
123 AM CST FRI FEB 22 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Yalobusha County in northwestern Mississippi...
  Northern Calhoun County in northeastern Mississippi...
  Pontotoc County in northeastern Mississippi...

* Until 430 AM CST.

* At 123 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Pontotoc, Trace State Park, Bruce, Pittsboro, Randolph, Troy,
  Furrs, Sherman, Algoma, Robbs, Endville, Chiwapa, Ellard, Pannell,
  Tyson, Gums, Rough Edge, Wallfield, Spearman and Nixon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3390 8978 3416 8928 3416 8925 3418 8925
      3437 8890 3436 8883 3419 8883 3407 8906
      3407 8914 3404 8914 3388 8946 3387 8974

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 11:27 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 21, 11:27 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1127 PM CST Thu Feb 21 2019

.UPDATE...

Updated for the 06Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 928 PM CST Thu Feb 21 2019/

DISCUSSION...

Surface warm front located well to the south of the area tonight.
Moist SW flow aloft lifting over the boundary is resulting in
widespread showers with a few embedded thunderstorms across North
Mississippi. Moderate amounts of elevated instability combined
with strong low level moisture transport into the area should lead
to more showers and embedded thunderstorms overnight. The latest
hi-res model data focuses continued development over North
Mississippi for the remainder of the night. Added mention of heavy
rain to the forecast for NE Mississippi. Latest regional radar
indicates that development occurring over west central Mississippi
will translate into the area over the next several hours. Much of
this area has received 3 to 5 inches of rain and the ground is
saturated with a lot of ponding water already across NE
Mississippi. The flash flood threat will increase as the night
goes on especially if any heavier thunderstorms train over the
same area. Areal and river flood warnings are in effect across the
Mid-South. Do not drive across flooded roads at night! Make sure
your weather radios are plugged in or that you have a way to get
notified of a warning.

SJM

PREV DISCUSSION... /issued 303 PM CST Thu Feb 21 2019/

Currently next surge of rain has reached the I-40 corridor...with
intensity light to moderate attributing to hourly rates up to a
quarter of an inch. Rainfall totals are approaching one inch
across southern Calhoun County where 3-hour flash flood guidance
of 2 inches may be to high. Temperatures this hour across the
Midsouth are fairly uniform in the mid to upper 40s. Winds were
northeast at 5-15 mph.

For tonight through tomorrow...A deep fetch of subtropical
moisture will continue to spread from Texas to the Southern Great
Lakes this period providing for several rounds of rain to fall
over the Midsouth. Temperatures will remain cool and generally
steady this period as the surface warm front remains near the I-20
corridor...at least through Friday afternoon. As the next potent
midlevel shortwave ejects east from the southern Rockies Friday
night the warm front will quickly surge north into the Lower Ohio
Valley and Midwest. At the same time a 999mb surface low will
begin deepening in the Oklahoma Panhandle. Until then the heaviest
of precipitation for the region will remain along and south of
the I-40...points between the 925mb and 850mb upper front. Points
closer to the MO border will receive lighter amounts until Friday
night when the surface front makes its move. Overall an
additional 2-4 inches...and perhaps localized higher amounts are
expected to fall causing a prolonged period of both flash
flooding and areal flooding. Parts of the Midsouth have been
upgraded to a High Risk for flooding from WPC for tomorrow. A few
counties along the Mississippi River were added to the flash-
flood watch to capture the lifting warm front Friday night. Most
rainfall rates will be under a quarter of an inch per hour...with
embedded thunderstorms tomorrow producing half inch or better amounts.

Saturday...the aforementioned warm front will shift north of the
area...allowing for a jump in temperatures and dewpoints. Have
lowered rain chances in the morning hours across the southern
counties as they will be much deeper in the warm sector by then.
As the surface low shifts into the Midwest during the day it is
progged to deepen to 993mb by 23/18z and 988mb by 24/00z...so
nearly a millibar per hour. This will only increase the gradient
wind field over the area...with a wind advisory likely. Now for the
severe potential. Models are in good agreement that CAPE amounts
will range between 300-800 j/kg during the afternoon...with
greater disparity in helicity amounts....200 to as much as 600
m^2/s^2. Thus the overall tornado threat for the Midsouth is just
not in focus yet. The straight line winds though are...as a
midlevel jet of 100+kts and a low level jet of 65+kts overspread
the area. Storms will likely fire up on the Pacific cold
front/Pseudo dry- line over central Arkansas midday
Saturday...with models surging these storms to the Tennessee River
by 6pm. That's a storm motion of nearly 65mph. Bowing segments
are expected with perhaps a fair amount of the Midsouth receiving
wind damage. Confidence of any discrete storms out ahead will
only occur if a few hours of sunshine can be realized...otherwise
the tornado threat will be undercut from the increasing stronger
linear shear along the front. This would provide for weaker
intensity...fast moving and briefer life-spans for any spin-ups.

Have continued a cooler forecast trend from thicker cloud cover
and the southward progression of the pacific front occluding...with
highs in the upper 60s and low 70s. The front should exit the
area early Saturday evening with southwest to west winds still
peaking near advisory levels through midnight across the north.
Drier air will provide for lows in the 40s for most.

Sunday through Thursday...overall a drier period and great drying
conditions. The only possibility of light rainfall will arrive
late Tuesday into Wednesday as a weaker disturbance transverses
the midlevels. Temperatures will be seasonal through Wednesday.
By Thursday a cold front will usher in the southern fringes of
polar airmass dropping south from the Upper Midwest. Temperature
highs will fall back into the 40s with lows near freezing.

JAB

&&

.AVIATION...
06Z TAF cycle

Low clouds will continue to spread across the entire forecast area
overnight. Rain showers will move across the forecast area for
much of the forecast period with some isolated thunderstorms
expected over portions of northeast Mississippi. Winds will be
mainly from the northeast at around 10 knots for much of the
forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday evening for Crittenden-Cross-
     Lee AR-Mississippi-Phillips-St. Francis.

MO...Flash Flood Watch through Saturday evening for Pemiscot.

MS...Flash Flood Watch through Saturday evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch through Saturday evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 21, 9:05 AM CST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
905 AM CST Thu Feb 21 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221715-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
905 AM CST Thu Feb 21 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flash flood watch is in effect for this afternoon and tonight
across a large portion of the Midsouth. Rainfall amounts of up to
2 inches will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Flash Flood Watch continues through Saturday evening for
areas along and south of the I-40 corridor. Multiple rounds of
heavy rain will result in an additional 2-4 inches of rainfall.
This will likely lead to additional flooding of low-lying and poor
drainage areas, as well as local and rivers and creeks.

A strong cold front will move across the area on Saturday. Strong
to severe thunderstorms will be possible with damaging winds as
the primary threat. A few tornadoes will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested on Saturday. Additionally,
please relay any flash flooding reports and rainfall amounts to
the National Weather Service in Memphis.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:22 PM CSTRiver Flood WarningMEGCalhoun49 hr
Feb 21, 8:34 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more6 hr
Feb 21, 9:54 PM CSTRiver Flood WarningMEGLafayette71 hr
Feb 22, 2:29 AM CSTRiver Flood WarningMEGLee55 hr
Feb 22, 2:33 AM CSTRiver Flood WarningMEGItawamba3 days
Feb 22, 3:02 AM CSTFlash Flood WarningMEGLee3 hr
Feb 22, 3:43 AM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Lee, Pontotoc3 hr
Feb 22, 4:22 AM CSTFlash Flood WarningMEGCalhoun, Pontotoc, Yalobusha3 hr
Feb 22, 5:52 AM CSTFlash Flood WarningMEGLee3 hr
Feb 22, 6:36 AM CSTFlash Flood WarningMEGChickasaw, Lee, Pontotoc3 hr
Feb 22, 7:06 AM CSTFlash Flood WarningMEGCalhoun, Lafayette, Lee, Pontotoc, Prentiss, Union and 1 more9 hr
Feb 22, 7:06 AM CSTRiver Flood WarningMEGTate, Tunica61 hr
Feb 22, 7:13 AM CSTAreal Flood WarningMEGItawamba, Prentiss, Tishomingo3 hr
Feb 22, 7:33 AM CSTRiver Flood WarningMEGCalhoun34 hr
Feb 22, 8:39 AM CSTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union3 hr
Feb 22, 9:28 AM CSTFlash Flood WarningMEGChickasaw, Lee, Pontotoc6 hr
Feb 22, 9:57 AM CSTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Monroe6 hr
Feb 22, 10:15 AM CSTAreal Flood WarningMEGItawamba, Prentiss, Tishomingo6 hr
Feb 22, 11:43 AM CSTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union6 hr
Feb 22, 12:09 PM CSTRiver Flood WarningMEGMonroe21 hr
Feb 22, 2:26 PM CSTWind AdvisoryMEGBenton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 5 more30 hr
Feb 22, 3:20 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lafayette, Lee, Monroe and 5 more6 hr
Feb 22, 3:22 PM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Pontotoc, Quitman, Tallahatchie and 2 more6 hr
Feb 22, 5:47 PM CSTAreal Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo12 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.